Alert archive / Indiana / Freeze Warnings in 2017
Freeze Warning 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this freeze warning at Mar 21, 2017, 3:11 PM EDT for 8 counties in Indiana. It took effect at Mar 22, 2017, 5:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2017, 3:11 PM EDT (19:11 UTC)
- In effect from
- Mar 22, 2017, 5:00 AM EDT
- Expired
- Mar 22, 2017, 10:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Indianapolis, IN
Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN
The radar
The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS73 KIND 211911 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 311 PM EDT Tue Mar 21 2017 ...FREEZING TEMPERATURES RETURN TONIGHT... INZ060-061-067>072-220315- /O.NEW.KIND.FZ.W.0004.170322T0900Z-170322T1400Z/ Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 311 PM EDT Tue Mar 21 2017 ...FREEZE WARNING IN EFFECT FROM 5 AM TO 10 AM EDT WEDNESDAY... The National Weather Service in Indianapolis has issued a Freeze Warning, which is in effect from 5 AM to 10 AM EDT Wednesday. * TEMPERATURE...Readings will fall into the upper 20s to around 30 late tonight and early Wednesday morning. * IMPACTS...Plants that are sensitive to freezing temperatures may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
143 WWUS73 KIND 220141 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 941 PM EDT Tue Mar 21 2017 ...FREEZING TEMPERATURES RETURN TONIGHT... INZ060-061-067>072-220945- /O.CON.KIND.FZ.W.0004.170322T0900Z-170322T1400Z/ Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 941 PM EDT Tue Mar 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 10 AM EDT WEDNESDAY... * TEMPERATURE...Readings will fall into the upper 20s to around 30 late tonight and early Wednesday morning. * IMPACTS...Plants that are sensitive to freezing temperatures may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Ryan
050 WWUS73 KIND 220741 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 341 AM EDT Wed Mar 22 2017 ...FREEZING TEMPERATURES EXPECTED THIS MORNING... INZ060-061-067>072-221400- /O.CON.KIND.FZ.W.0004.170322T0900Z-170322T1400Z/ Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 341 AM EDT Wed Mar 22 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * TEMPERATURE...Readings will fall into the upper 20s to around 30 degrees from around sunrise through the mid morning hours today. * IMPACTS...Plants that are sensitive to freezing temperatures may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Mar 21, 3:05 PM EDT, 6 minutes earlier.
Area forecast discussion, Mar 21, 3:05 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 305 PM EDT Tue Mar 21 2017 .UPDATE... Long Term section has been updated below. && .SYNOPSIS... Issued at 230 PM EDT Tue Mar 21 2017 High pressure will build in on Wednesday and bring a cold day to central Indiana. Temperatures will then warm up late week into the weekend, but along with the warmer temperatures will come frequent chances for rain with multiple systems moving through. The chances for rain will last into early next week. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 230 PM EDT Tue Mar 21 2017 Clouds will continue to increase this afternoon across central Indiana as a short wave moves toward the area from the northwest. Radar shows some echoes associated with this feature, but observations show little if any of the rain is reaching the ground. Hi-res short term models show some of these echoes surviving to reach central Indiana late this afternoon, but with dry low levels these may not reach the ground either. Will not include any PoPs but may mention sprinkles before 00Z. Overnight, high pressure will begin to build into the area from the north. Very dry air will accompany it, so clouds will decrease overnight. The high will bring another shot of cold air, so below freezing temperatures are expected across the entire area. Will issue a Freeze Warning for far southern areas where the vegetation is most sensitive. && .SHORT TERM.../Wednesday through Friday/ Issued at 230 PM EDT Tue Mar 21 2017 Models are close enough that the model blend initialization was accepted for most items. High pressure will keep dry and cold conditions across the area on Wednesday, with high temperatures 10-15 degrees below normal expected. Will go a little above the model blend with the plentiful sunshine. Clouds will increase Wednesday night into Thursday as warm advection increases aloft. Although there will be decent isentropic lift Thursday afternoon, the lowest levels of the atmosphere should be dry enough to keep precipitation from reaching the ground. A warm front will move through on Thursday night. By then, moisture will have increased enough in the low levels for some low PoPs. The area will be in the warm sector of a low pressure system on Friday. Models are showing the potential for some low clouds at least during the morning, with perhaps some drizzle. Warmer air will move in, but am a bit concerned that low clouds might keep temperatures down some. For now will just leave the intialization alone and keep an eye on things. && .LONG TERM /Friday Night through Tuesday/... Issued at 305 PM EDT Tue Mar 21 2017 Models indicate an upper ridge across central Canada and a couple of cutoff upper lows which will affect our weather during the extended period. The first one will affect us over the weekend and the second one will be late Monday and early Tuesday. There will be a chance of precipitaion much of the extended period with the possible exception of Friday night and again Sunday night some areas. Raised superblend temperatures a little southeast half Saturday as we will be clearly in the warm sector and it could be a lot warmer if models continue to trend slower with this weekends precipitation. Otherwise superblend temperatures seemed reasonable most other periods. && .AVIATION /Discussion for the 211800Z Tafs/... Issued at 108 PM EDT Tue Mar 21 2017 VFR Conditions are expected to continue. High pressure over the upper mid west is expected to build southeast across Indiana and the Ohio Valley through the period. Satellite shows a short wave over Iowa and Nrn Illinois streaming toward the state...which will result in overcast high cloud tonight. Radar trends also shows some sct light rain showers associated with this feature over Illinois...advecting eastward. Confidence in specific timing and whether precip will actually reach the ground remains too low for a mention right now. Time height sections show excellent subsidence and a dry column tonight and into Wednesday. Thus VFR Conditions will be expected. && .IND WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 5 AM to 11 AM EDT Wednesday for INZ060-061- 067>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...JH AVIATION...JP
Hazardous weather outlook, Mar 21, 12:46 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1246 PM EDT Tue Mar 21 2017 INZ021-028>031-035>049-051>057-062>065-221700- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Monroe-Brown-Bartholomew-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, and Columbus 1246 PM EDT Tue Mar 21 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: No hazardous weather is expected at this time. Discussion: High pressure will bring colder air into the area tonight, with another hard freeze expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms will be possible at times Friday night through Saturday night. Widespread severe storms are not expected at this time. Discussion: Another frontal system may affect the area towards the end of the week, bringing with it additional chances for shower and thunderstorm activity towards the end of the week and on into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ060-061-067>072-221700- Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Vincennes, Bedford, and Seymour 1246 PM EDT Tue Mar 21 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Near or below freezing temperatures possible tonight. Hazards: Freezing temperatures causing damage to sensitive plants. Timing: Late tonight. Discussion: High pressure will bring in cold air tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms will be possible at times Friday night through Saturday night. Widespread severe storms are not expected at this time. Discussion: Another frontal system may affect the area towards the end of the week, bringing with it additional chances for shower and thunderstorm activity towards the end of the week and on into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 21, 9:20 AM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 AM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL 3 S PARAGON 39.36N 86.56W
03/20/2017 E0.25 INCH MORGAN IN TRAINED SPOTTER
HAIL, A LITTLE BIGGER THAN PEAS, STARTING TO
COVER THE GROUND.
1116 AM HAIL 1 S ELLETTSVILLE 39.22N 86.62W
03/20/2017 E0.50 INCH MONROE IN TRAINED SPOTTER
.
1121 AM HAIL 1 W ELLETTSVILLE 39.23N 86.64W
03/20/2017 U0.25 INCH MONROE IN TRAINED SPOTTER
.
0200 PM HAIL 4 NW WILLIAMSPORT 40.33N 87.35W
03/20/2017 E1.00 INCH WARREN IN TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0215 PM HAIL ATTICA 40.29N 87.24W
03/20/2017 E1.00 INCH FOUNTAIN IN TRAINED SPOTTER
.
0219 PM HAIL 8 NNE NEWTOWN 40.30N 87.07W
03/20/2017 U1.00 INCH TIPPECANOE IN TRAINED SPOTTER
INTERSECTION OF IN-25 AND 800S.
0235 PM HAIL 2 N LINDEN 40.22N 86.90W
03/20/2017 E0.88 INCH TIPPECANOE IN TRAINED SPOTTER
.
0242 PM HAIL 1 N LINDEN 40.20N 86.90W
03/20/2017 E1.00 INCH MONTGOMERY IN TRAINED SPOTTER
.
0320 PM HAIL DARLINGTON 40.11N 86.77W
03/20/2017 E0.88 INCH MONTGOMERY IN TRAINED SPOTTER
HAIL LASTED 4-5 MINUTES.
0330 PM HAIL 5 NNE ADVANCE 40.05N 86.57W
03/20/2017 E0.88 INCH BOONE IN CO-OP OBSERVER
HAIL COVERING THE GROUND.
0335 PM HAIL LEBANON 40.05N 86.47W
03/20/2017 E0.50 INCH BOONE IN TRAINED SPOTTER
.
0345 PM HAIL WHITESTOWN 40.00N 86.35W
03/20/2017 E1.00 INCH BOONE IN PUBLIC
TIME ESTIMATED FROM RADAR. RELAYED VIA
SOCIAL MEDIA.
0354 PM HAIL 1 SE LEBANON 40.04N 86.46W
03/20/2017 U1.00 INCH BOONE IN LAW ENFORCEMENT
REPORTED AT 8250 WEST OAK STREET, LEBANON,
IN. STILL FALLING AT 1558 EDT.
0400 PM HAIL ZIONSVILLE 39.95N 86.26W
03/20/2017 E1.25 INCH BOONE IN PUBLIC
REPORT VIA TWITTER.
0400 PM HAIL 2 NE BROAD RIPPLE 39.89N 86.10W
03/20/2017 E1.00 INCH MARION IN PUBLIC
.
0400 PM HAIL 1 ESE ZIONSVILLE 39.95N 86.26W
03/20/2017 E1.25 INCH BOONE IN PUBLIC
REPORT VIA TWITTER.
0400 PM HAIL 4 SE ZIONSVILLE 39.91N 86.23W
03/20/2017 E0.50 INCH MARION IN PUBLIC
LOTS OF LIGHTNING SEEN AT THE TIME.
0400 PM HAIL 1 ENE NORA 39.92N 86.12W
03/20/2017 U1.00 INCH MARION IN PUBLIC
.
0403 PM HAIL 3 WNW MERIDIAN HILLS 39.90N 86.22W
03/20/2017 E0.25 INCH MARION IN TRAINED SPOTTER
.
0406 PM HAIL 2 NNW NORA 39.94N 86.15W
03/20/2017 E0.25 INCH HAMILTON IN TRAINED SPOTTER
.
0406 PM HAIL 2 NNW NORA 39.94N 86.15W
03/20/2017 E0.25 INCH HAMILTON IN TRAINED SPOTTER
.
0407 PM HAIL 3 WSW CARMEL 39.96N 86.16W
03/20/2017 E0.75 INCH HAMILTON IN PUBLIC
REPORT VIA TWITTER.
0408 PM HAIL 1 NNW NORA 39.93N 86.15W
03/20/2017 E0.50 INCH HAMILTON IN TRAINED SPOTTER
.
0412 PM HAIL 3 WSW CARMEL 39.96N 86.16W
03/20/2017 E0.75 INCH HAMILTON IN PUBLIC
REPORT VIA TWITTER.
0413 PM HAIL 1 NW CARMEL 39.98N 86.13W
03/20/2017 M0.50 INCH HAMILTON IN PUBLIC
REPORTED AT 112TH AND HAVERSTICK, CARMEL,
IN.
0415 PM HAIL 1 W CUMBERLAND 39.78N 85.98W
03/20/2017 U0.50 INCH MARION IN PUBLIC
.
0415 PM HAIL 1 W ZIONSVILLE 39.95N 86.29W
03/20/2017 U1.00 INCH BOONE IN PUBLIC
HEAVY HAIL FELL FOR 15-25 MINUTES.
0420 PM HAIL 1 S CASTLETON 39.89N 86.05W
03/20/2017 E1.00 INCH MARION IN PUBLIC
.
0420 PM HAIL NORA 39.91N 86.13W
03/20/2017 M0.88 INCH MARION IN PUBLIC
REPORTED AT NORA, IN.
0420 PM HAIL 1 SSE CASTLETON 39.89N 86.05W
03/20/2017 E1.00 INCH MARION IN PUBLIC
.
0430 PM HAIL 1 NW CARMEL 39.98N 86.12W
03/20/2017 U0.50 INCH HAMILTON IN PUBLIC
.
0430 PM HAIL 1 NE CUMBERLAND 39.80N 85.93W
03/20/2017 E1.00 INCH HANCOCK IN TRAINED SPOTTER
LOCATED AT 100 NORTH AND 700 WEST IN
CUMBERLAND, IN.
0440 PM HAIL 2 ESE WESTFIELD 40.03N 86.10W
03/20/2017 E0.75 INCH HAMILTON IN AMATEUR RADIO
.
0445 PM HAIL 3 ENE FISHERS 39.98N 85.97W
03/20/2017 E0.50 INCH HAMILTON IN PUBLIC
.
0452 PM HAIL 1 N MORRISTOWN 39.69N 85.70W
03/20/2017 E0.50 INCH SHELBY IN LAW ENFORCEMENT
.
0500 PM HAIL 1 ENE RUSHVILLE 39.62N 85.42W
03/20/2017 E0.50 INCH RUSH IN PUBLIC
.
0500 PM HAIL 1 ENE RUSHVILLE 39.62N 85.42W
03/20/2017 E0.50 INCH RUSH IN PUBLIC
.
0502 PM HAIL 1 WSW ARLINGTON 39.61N 85.59W
03/20/2017 E1.75 INCH RUSH IN LAW ENFORCEMENT
.
&&
NWS INDIANAPOLIS IN
IRIS SYSTEMLocal storm report, Mar 21, 2:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL ATTICA 40.29N 87.25W
03/20/2017 E1.75 INCH FOUNTAIN IN TRAINED SPOTTER
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 10:16 PM EDT | River Flood Warning | IND | Delaware, Randolph | 13 hr |
Nearby
Freeze Warnings in Indiana, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.